Medication Errors:To err is to be human

Posted on March 25, 2011

0



Im sure in medic school you all learned about the “6 rights of medication admistration” I will briefly recapitulate these things you may not employ into practice in everyday situations. Neglicence to adhere to these principles can lead in misadventures. 

*The right patient– may be more applicable in a clinical rotation for Medics

*The right drug

*The right dose

*The right time- is it in the right sequence or time interval as per your local protocol or ACLS.etc

*The route dosage route- SQ vs IM big problematic areas

*The right documentation if not done, never happened-should include patient response to administration

The purpose of this ongoing series is to raise the awareness of what is slowly becoming the Second largest cause of death. With the advent of more complex treatment modalities being introduced to a stressful pre-hospital setting, it is very plausible that errors may occur.

 The ISMP (Institute of Safe Medication Practices) has identified major reported therapeutic categories where the most errors have occurred and have resulted in significant morbidity and mortality.

For the scope of  pre-hospital settings, Pain Management and Anticoagulants are among that entities.

With regards to Pain Management, it is hard to identify maximum doses, as it is in any medication. Although this is common practice in many EMS agencies to identify in protocols a maximum does for the gold standard of Morphine Sulfate. This is attributable that many patients encountered by providers are of obese nature and far exceed the maximum dosage. (something the Rogue Medic has pointed out to me).

Therefore, the mg/kg  in these instances may not be calculated correct. As you know, the consequences of respiratory depression and having do deal with Naloxone to further complicate the overall clinical picture.

On the flip side, putting maximum doses in the abovementioned scenario (obese patient) can also be designated as a Medication Error. This is deemed sub-optimal dosing and in essence, your underdosing the patient. Something to thing about??

You might be asking about Anticoagulants?? Well Heparin is commonly used in Critical Transport via aircraft. Again, errors in calculating doses and drip rate can lead to bleeding. Also Eptifibaitide- indicated as a glucprotein inhibitor— for ACS, this has many exclusion categories and specific dosage parameters. So let the buyer beware!!!

I would be remiss, if I did not discuss the different presentations of Epinephrine. We have a 1:1000 and 1:10,000. Oh, the deadly zeros!!!

Remember:

Epinephrine 1:10,000 equivalent to 1 mg is used in Cardiac Arrest 

Epinephrine 1:1000 usually in a vial is used for anaphylaxis

Recently there has been many shortages, requiring providers to dilute stronger strengths this is something that requires more caution.

One could methodology providers can utilize is a quick double-check with your colleague, using a calculator, and develop your own “cheat sheet”. Agencies can contribute to mitigate these episodes by continuous inservices, purchasing of dosage forms that avoid confusion in labeling,etc, and furnishing dosing tables.

Finally, if errors in an agency are identified to have common denominators via the CQI process, no punitive actions should be taken unless there is know malfeasence.

Protocols and inservices should ensue to address the problematic areas

The main caveat is never do harm to the patient!!!

 T

Advertisements
Posted in: Uncategorized